Alert archive / Florida / Special Weather Statements in 2020

Special Weather Statement, NWS Melbourne, FL

August 4, 2020Indian River County, Florida

NWS Melbourne, FL issued this special weather statement at Aug 4, 2020, 1:29 PM EDT for Indian River County, Florida. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2020, 1:29 PM EDT (17:29 UTC)
Expired
Aug 4, 2020, 2:15 PM EDT
In force
46 min
Issued by
NWS Melbourne, FL

County Indian River County, FL

The radar

The Melbourne radar (KMLB), 61 km from the middle of the area, began a volume at 17:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 5.5 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2020-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1362 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2020-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1362 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
875 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

016 
WWUS82 KMLB 041729
SPSMLB

Special Weather Statement
National Weather Service Melbourne FL
129 PM EDT Tue Aug 4 2020
 
FLZ054-041815-
Indian River FL-
129 PM EDT Tue Aug 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN INDIAN RIVER COUNTY UNTIL
215 PM EDT...

At 129 PM EDT, Doppler radar was tracking a strong thunderstorm over
Indian River Shores. This storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Sebastian, Vero Beach, Fellsmere, Indian River Shores and Vero Beach
South.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2755 8028 2755 8032 2756 8032 2755 8035
      2756 8036 2756 8064 2782 8065 2783 8041
TIME...MOT...LOC 1729Z 235DEG 3KT 2769 8037 

$$

Smith

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Aug 4, 10:22 AM EDT, 3 hours 7 minutes earlier.

Area forecast discussion, Aug 4, 10:22 AM EDT, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1022 AM EDT Tue Aug 4 2020

.DISCUSSION...

Today...Forecast on track with little changes made this morning.
10Z XMR soundings showed deeper moisture in place with 2.07" PWAT,
and 500mb temps around -7C. Scattered to numerous lightning storms
will develop this afternoon (rain chances around 60 percent),
with convection already initiating south of Lake Okeechobee. Some
storms could be strong today producing wind gusts up to 50 mph.
All storms will produce frequent lightning strikes and torrential
downpours.

&&

.AVIATION...

VFR conditions into this afternoon when scattered to numerous
storms will move across area terminals. TEMPO groups have been
added for expected impacts, reduced VISBY to IFR conditions and
reduced CIGS to MVFR conditions as storms move over a terminal.
Gusty winds in excess of 30-35 knots are possible in the strongest
storms.

&&

.MARINE...

Today...Quiet this morning with favorable boating conditions, then
expect scattered to numerous lightning storms to move from south
to north over the waters. These storms will produce frequent
lightning strikes and wind gusts in excess of 35 knots. Outside
storms winds will be south around 10-15 knots, then become onshore
as the sea breeze develops this afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  93  76  92  75 /  60  30  70  30
MCO  95  77  93  76 /  60  20  90  20
MLB  90  78  90  76 /  60  30  80  30
VRB  91  76  90  74 /  60  30  80  30
LEE  95  78  94  77 /  50  20  80  20
SFB  95  76  93  77 /  60  20  80  20
ORL  95  77  94  77 /  60  20  90  20
FPR  92  77  91  75 /  60  30  80  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

SHORT TERM...Rodriguez
LONG TERM....Rodriguez
AVIATION...Rodriguez
Hazardous weather outlook, Aug 4, 4:29 AM EDT, 9 hours before
Hazardous Weather Outlook
National Weather Service Melbourne FL
429 AM EDT Tue Aug 4 2020

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-042000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
429 AM EDT Tue Aug 4 2020

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
An increasing south to southwest flow of deeper tropical moisture
will spread north across east central Florida today. This will
lead to numerous showers and thunderstorms developing from early
afternoon through early evening. Storms will move northeast at 5
to 10 mph and will be capable of producing wind gusts up to 45
mph, frequent cloud to ground lightning, and torrential downpours
of 1 to 3 inches in a 60 to 90 minute period. Move indoors to
safety if skies look threatening and remember, when thunder roars,
go indoors.

.MARINE THUNDERSTORM GUST IMPACT...
Storm will be capable of producing wind gusts of 35 knots or
greater on inland lakes, mainly during the afternoon, as well as
the Intracoastal Waterway and nearshore Atlantic through early
evening. Move to safe harbor in advance of storms that will be
approaching from the south and southwest today.

.RIP CURRENT IMPACT...
there will be a Moderate risk for life-threatening rip currents
at the central Florida Atlantic beaches today. While rips will be
present all day, the threat will be highest between 12 noon and 6
PM due to tidal effects. To reduce your chance of being caught in
the seaward pull of a rip current, swim only within sight of a
lifeguard, and never swim alone, while following social distancing
guidelines.

.EXCESSIVE HEAT IMPACT...
The combination of afternoon temperatures in the low to middle 90s
with high humidity will lead to afternoon heat indices of 102 to
107 degrees. If you will be outdoors engaged in any activity today
remember to stay well hydrated, and take frequent indoor rest
breaks, preferably in an air conditioned room.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
Higher than normal coverage of storms is expected through the work
week, and into this weekend. the main storm threats remain cloud
to ground lightning strikes, gusty winds and torrential
downpours. The risk for dangerous rip currents will remain
moderate.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.

Cristaldi

In the hours before

Special weather statement, Aug 4, 1:29 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Melbourne FL
129 PM EDT Tue Aug 4 2020

FLZ054-041815-
Indian River FL-
129 PM EDT Tue Aug 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN INDIAN RIVER COUNTY UNTIL
215 PM EDT...

At 129 PM EDT, Doppler radar was tracking a strong thunderstorm over
Indian River Shores. This storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Sebastian, Vero Beach, Fellsmere, Indian River Shores and Vero Beach
South.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2755 8028 2755 8032 2756 8032 2755 8035
      2756 8036 2756 8064 2782 8065 2783 8041
TIME...MOT...LOC 1729Z 235DEG 3KT 2769 8037

Smith

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 1:31 PM EDTSpecial Marine WarningMLB59 min
Aug 4, 2:11 PM EDTSpecial Marine WarningMLB94 min
Aug 4, 2:14 PM EDTSpecial Weather StatementMLBBrevard, Indian River61 min
Aug 4, 2:53 PM EDTAreal Flood AdvisoryMLBBrevard112 min
Aug 4, 2:56 PM EDTSpecial Weather StatementMLBBrevard49 min
Aug 4, 3:45 PM EDTSpecial Weather StatementMLBSeminole60 min
Aug 4, 4:19 PM EDTSpecial Weather StatementMLBOrange41 min
Aug 4, 4:48 PM EDTSpecial Weather StatementMLBVolusia42 min
Aug 4, 5:05 PM EDTSpecial Weather StatementMLBLake40 min
Aug 4, 5:55 PM EDTAreal Flood AdvisoryMLBOrange, Osceola110 min

Nearby

Special Weather Statements in Florida, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.